Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 13, NWS Kansas City, MO

March 9, 2020Cass County, Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this river flood warning at Mar 9, 2020, 5:18 PM CDT for Cass County, Henry County, Johnson County, Missouri. It took effect at Mar 9, 2020, 8:20 PM CDT. It was in force for 38 hr.

The area

The outline as issued.

The facts

Issued
Mar 9, 2020, 5:18 PM CDT (22:18 UTC)
In effect from
Mar 9, 2020, 8:20 PM CDT
Expired
Mar 11, 2020, 10:36 AM CDT
In force
38 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 30 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Blairstown (BLRM7). The gauge peaked at 21.74 ft at Mar 10, 2020, 5:00 AM CDT.

actionminormoderate152003/0903/1003/1103/12
Action stage
15 ft
Minor stage
20 ft
Moderate stage
23 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06921720, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

843 
WGUS43 KEAX 092218
FLWEAX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
518 PM CDT Mon Mar 9 2020



...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Big Creek at Blairstown affecting Cass...Henry and Johnson 
  Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC037-083-101-102218-
/O.NEW.KEAX.FL.W.0013.200310T0120Z-200311T1536Z/
/BLRM7.1.ER.200310T0120Z.200310T0600Z.200310T1536Z.UU/
518 PM CDT Mon Mar 9 2020

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Big Creek at Blairstown.
* from this evening to Tuesday morning.
* At  5:00 PM Monday the stage was 18.5 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and continue to 
  rise to near 20.7 feet by early Tuesday morning. The river will 
  fall below flood stage by late Tuesday morning.
* At 20.0 feet...The west bank of the creek begins to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Big Creek
  Blairstown      20   18.5   Mon 05 PM   20.7 early Tuesday morning
     
&&
  
LAT...LON 3873 9422 3875 9416 3857 9394 3840 9384 3840 9391

  

$$
2 follow-up statements
459 
WGUS83 KEAX 101312
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
812 AM CDT Tue Mar 10 2020

...The Flood Warning continues for the following rivers in 
Missouri...

  Big Creek at Blairstown affecting Cass...Henry and Johnson Counties.

  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC037-083-101-111312-
/O.EXT.KEAX.FL.W.0013.000000T0000Z-200311T2149Z/
/BLRM7.1.ER.200310T0137Z.200310T1015Z.200310T2149Z.UU/
812 AM CDT Tue Mar 10 2020

The Flood Warning continues for
  The Big Creek at Blairstown.
* until Wednesday afternoon.
* At  8:00 AM Tuesday the stage was 21.6 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue to fall to below flood stage by 
  late this afternoon.
* At 20.0 feet...The west bank of the creek begins to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Big Creek
  Blairstown      20   21.6   Tue 08 AM   20.7 this afternoon
     
&&
  
LAT...LON 3873 9422 3875 9416 3857 9394 3840 9384 3840 9391

  

$$
719 
WGUS83 KEAX 110455
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
1155 PM CDT Tue Mar 10 2020



...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Big Creek at Blairstown affecting Cass...Henry and Johnson 
  Counties.

  Crooked River near Richmond affecting Ray County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC037-083-101-110525-
/O.CAN.KEAX.FL.W.0013.000000T0000Z-200311T2149Z/
/BLRM7.1.ER.200310T0137Z.200310T1015Z.200311T0150Z.UU/
1155 PM CDT Tue Mar 10 2020

The Flood Warning is cancelled for
  The Big Creek at Blairstown.
* At 11:00 PM Tuesday the stage was 19.8 feet.
* Flood stage is 20.0 feet.
* Fell below flood stage at  8:50 PM Tuesday.
* Forecast...The river will continue to fall to 16.5 feet by Thursday
  morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Big Creek
  Blairstown      20   19.8   Tue 11 PM   19.6 early Wednesday 
morning
     
&&
  
LAT...LON 3873 9422 3875 9416 3857 9394 3840 9384 3840 9391

  

$$

MOC177-110525-
/O.CAN.KEAX.FL.W.0016.000000T0000Z-200312T0225Z/
/RICM7.1.ER.200310T1111Z.200310T2145Z.200311T0103Z.NO/
1155 PM CDT Tue Mar 10 2020

The Flood Warning is cancelled for
  The Crooked River near Richmond.
* At 11:30 PM Tuesday the stage was 17.6 feet.
* Flood stage is 20.0 feet.
* Fell below flood stage at  8:03 PM Tuesday.
* Forecast...The river will continue to fall to 8.3 feet by Thursday 
  morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Crooked River
  Richmond        20   17.6   Tue 11 PM   17.6 early Wednesday 
morning
     
&&
  
LAT...LON 3935 9407 3938 9402 3932 9389 3928 9392

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 9, 3:00 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Mar 9, 3:00 PM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
300 PM CDT Mon Mar 9 2020

.Discussion...
Issued at 300 PM CDT MON MAR 9 2020

Key Messages:

1. An isolated strong thunderstorm is possible this afternoon mainly
south and east of a Butler, MO to Moberly, MO line.

2. Hail to an inch and strong and gusty winds are possible in the
strongest cells.

This Afternoon: An upper-level storm system is moving over the area
with a dry slot moving over the southern half of the forecast area.
That has helped reduce the coverage of rain for the southern half of
the forecast area. But this may also break the clouds up a bit, lead
to some surface heating and subsequent instability. This is all
ahead of a cold front that is moving southeast across the forecast
area. That front would move into this slight instability and may
trigger isolated thunderstorms. This would all occur in an
environment with favorable shear. There's a lot of ifs but can't
rule out some thunderstorms. CAPE values of up to around 500 J/kg
will limit intensity and any activity that does form should move
quickly to the east northeast, out of the forecast area.

Rest of the Forecast: High pressure will move through the area
Tuesday, resulting in quiet weather and decreasing cloud cover
during the day. With the upper jet moving over the area, an active
weather pattern will continue through the region. One shortwave will
move through the area Tuesday night into Wednesday morning,
bringing another chance for rain before drying out during the
Wednesday. A stronger upper shortwave will move across the Upper
Midwest into the Great Lakes Thursday into Friday. This will push a
stronger cold front through the area Thursday/ Thursday afternoon.
Depending on the timing of that front, we should still be able to
climb into the 60s for most locations. There may also be a chance
for storms ahead of the front, mainly into central MO. Temperatures
look to be 10 to 20 degrees cooler for Friday in the wake of that
front. Our normal high for this time of year is still in the lower
40s, so this front really just gets us back to normal values heading
into the weekend.

&&

.Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1221 PM CDT MON MAR 9 2020

Low MVFR to IFR ceilings are expected to persist into the evening
hours and likely overnight. A cold front will move through the
area this afternoon, shifting winds to the north to northwest.
This front is between KSTJ and KFNB and will progress southward
with time this afternoon, clearing all terminals in the 21Z to
23Z time frame.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...CDB
Aviation...CDB
Hazardous weather outlook, Mar 9, 4:56 AM CDT, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
456 AM CDT Mon Mar 9 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-101000-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
456 AM CDT Mon Mar 9 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

.Thunderstorms...
Isolated thunderstorms may occur within the greater area of rainfall
this afternoon, primarily along and south of Interstate 70. No
severe weather is expected at this time, but cloud to ground
lightning may occur.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 No hazardous weather is expected at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

RLC

In the hours before

Special weather statement, Mar 9, 3:53 PM CDT, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
353 PM CDT Mon Mar 9 2020

KSZ057-060-092145-
Miami KS-Linn KS-
353 PM CDT Mon Mar 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN MIAMI AND NORTHERN
LINN COUNTIES UNTIL 445 PM CDT...

At 352 PM CDT, Doppler radar was tracking a strong thunderstorm over
Parker, or 11 miles east of Garnett, moving east at 25 mph.

Wind gusts up to 45 mph will be possible with this storm.

Locations impacted include...
La Cygne, Linn Valley, Parker, Fontana and Beagle.

LAT...LON 3827 9506 3841 9506 3852 9481 3841 9470
      3827 9471
TIME...MOT...LOC 2052Z 252DEG 22KT 3833 9504

Leighton
Special weather statement, Mar 9, 5:03 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
503 PM CDT Mon Mar 9 2020

MOZ043-092245-
Cass MO-
503 PM CDT Mon Mar 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CASS COUNTY UNTIL
545 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Harrisonville, moving east at 30 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Harrisonville, Garden City, East Lynne and Gunn City.

LAT...LON 3854 9442 3867 9435 3873 9413 3866 9413
      3865 9412 3857 9412
TIME...MOT...LOC 2203Z 254DEG 27KT 3858 9435

PP
Special weather statement, Mar 9, 5:14 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
514 PM CDT Mon Mar 9 2020

MOZ043-053-092245-
Bates MO-Cass MO-
514 PM CDT Mon Mar 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CASS AND
NORTHEASTERN BATES COUNTIES UNTIL 545 PM CDT...

At 514 PM CDT, Doppler radar was tracking a strong thunderstorm over
Butler, moving east at 30 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Butler, Adrian, Garden City, Archie, Creighton, Passaic and Ballard.

LAT...LON 3823 9442 3855 9435 3857 9412 3857 9407
      3825 9407
TIME...MOT...LOC 2214Z 255DEG 27KT 3829 9436

PP

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 4:39 PM CDTRiver Flood WarningEAXHoward14 hr
Mar 9, 5:03 PM CDTSpecial Weather StatementEAXCass42 min
Mar 9, 5:14 PM CDTSpecial Weather StatementEAXBates31 min
Mar 9, 5:43 PM CDTRiver Flood WarningEAXCarroll40 hr

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.